I first started taking wellbutrin in mid-2006, because I had overwhelming fatigue. Go figure, I had cancer. (A fact which we wouldn’t discover until 8 months later, but enough about that. For now.) I told my HMO at the time that I wasn’t depressed, I just felt very tired. So they of course put me on a series of anti-depressants, most of which did nothing, until we tried wellbutrin, which can act as a stimulant. Even at very small doses, it helped.
Thanks to the heads up from breastcancer.org forum members, I asked my doc. (the one who prescribes wellbutrin, not my oncologist) about the info. I’d read on wellbutrin inhibiting tamoxifen.
She looked it up, and indeed there is a “cautionary” warning about its interaction with CYP2D6-metabolized drugs such as tamoxifen. It’s not a black-box warning, and it’s even not a strong warning as it doesn’t require monitoring. But still, she said it does compete with tamoxifen for metabolizing, so, since tamoxifen has such an important role in protecting me from cancer right now, her advice was to “Stop the wellbutrin. Now.” And she thanked me for asking the question. Love that doc.
Also, since I was on a subtherapeutic dose anyways (150 mg as opposed to the therapeutic dose of 300) she said I can just stop taking it. No taper necessary with that low a dose. Wish I’d known about this eons ago – my poor liver got trashed by chemo. The less load on it the better. All in all, her advice is a relief!